Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 285, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2011, 4:23 PM CDT for Cherokee County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2011, 4:23 PM CDT (21:23 UTC)
- Expired
- Jun 15, 2011, 4:54 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:30 PM CDT | HAIL 1 | 12 Ese Centre, AL | QUARTER SIZE HAIL IN THE COMMUNITY OF FORNEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
016
WUUS54 KBMX 152123
SVRBMX
ALC019-152215-
/O.NEW.KBMX.SV.W.0285.110615T2123Z-110615T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT WED JUN 15 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA...
* UNTIL 515 PM CDT
* AT 420 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF
MOSHAT...OR 9 MILES SOUTHEAST OF CENTRE...AND MOVING EAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN CHEROKEE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3412 8543 3411 8542 3408 8542 3402 8540
3401 8540 3400 8560 3418 8563 3420 8544
TIME...MOT...LOC 2123Z 264DEG 30KT 3410 8551
$$
082 follow-up statements
903
WWUS54 KBMX 152135
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT WED JUN 15 2011
ALC019-152215-
/O.CON.KBMX.SV.W.0285.000000T0000Z-110615T2215Z/
CHEROKEE AL-
435 PM CDT WED JUN 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CHEROKEE COUNTY UNTIL 515 PM CDT...
AT 431 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF CAVE
SPRING...OR 11 MILES SOUTHEAST OF CEDAR BLUFF...MOVING EAST AT 30
MPH.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3412 8543 3411 8542 3408 8542 3402 8540
3401 8540 3400 8556 3419 8557 3420 8544
TIME...MOT...LOC 2135Z 263DEG 26KT 3411 8542
$$
08851
WWUS54 KBMX 152154
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT WED JUN 15 2011
ALC019-152204-
/O.CAN.KBMX.SV.W.0285.000000T0000Z-110615T2215Z/
CHEROKEE AL-
454 PM CDT WED JUN 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEROKEE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3412 8543 3411 8542 3408 8542 3402 8540
3401 8540 3400 8556 3419 8557 3420 8544
TIME...MOT...LOC 2154Z 263DEG 26KT 3413 8526
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 15, 3:10 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 PM CDT WED JUN 15 2011 .DISCUSSION... UPPER LEVEL SHORT WAVE CONTINUES TO MOVE ACROSS THE TENNESSEE VALLEY THIS AFTERNOON. THIS IS PROVIDING ENOUGH INSTABILITY TO PRODUCE SOME FAIRLY STRONG STORMS IN THAT AREA. ALTHOUGH THE STEERING CURRENT WILL KEEP MOST OF THE PRECIPITATION AWAY FROM CENTRAL ALABAMA...OUTFLOW BOUNDARIES COULD HELP TRIGGER THUNDERSTORMS ACROSS OUR AREA. WE ALREADY ARE SEEING ACTIVITY MOVING INTO OUR EXTREME NORTHEAST ZONES. EXPECT FOR COVERAGE TO INCREASE FOR THE NEXT SEVERAL HOURS...ESPECIALLY NOW THAT MOST AREAS ARE REACHING PEAK HEATING. ATMOSPHERIC CONDITIONS ARE FAVORING LARGE HAIL AND STRONG DAMAGING WINDS WITH THESE STORMS. MODELS ARE HINTING AT CONTINUED DEVELOPMENT THIS EVENING. NAM12 HAS BEEN THE MODEL OF CHOICE LATELY AS IT APPEARS TO BE HAVING A BETTER HANDLE ON THIS PATTERN. EXPECT FOR THUNDERSTORM ACTIVITY TO CONTINUE AT LEAST THROUGH MIDNIGHT TONIGHT. ONCE THIS UPPER LEVEL SHORT WAVE MOVES THROUGH...NORTHWEST FLOW ALOFT WILL RETURN THROUGH LATE WEEK. AS A RESULT...THE FORECAST AREA WILL BE EXPOSED TO ANY MCS THAT MOVES ALONG THIS FLOW. AS A RESULT...EXPECT RAIN COVERAGE TO RANGE BETWEEN ISOLATED TO SCATTERED. TEMPERATURES WISE...BIAS CORRECTED METMOS GUIDANCE HAS BEEN DOING BETTER FOR THE OVERNIGHT PERIOD...WHERE AS THE BIAS CORRECTED MAVMOS BEEN BETTER DURING THE DAY TIME. AS A RESULT...WILL CONTINUE THIS TREND FOR AT LEAST THE NEXT 4 PERIODS. UPPER LEVEL HIGH PRESSURE RIDGE WILL BEGIN TO MOVE IN DURING THE LATTER HALF OF THE WEEKEND AND ESTABLISH ITSELF ACROSS THE AREA BY EARLY NEXT WEEK. AS A RESULT...DRY PATTERN RETURNS NEXT WEEK ALONG WITH MUCH WARMER TEMPERATURES. EXPECT FOR THEM TO BE RUNNING WELL ABOVE NORMAL AREA WIDE. 10/ARM && .AVIATION...18Z TAF DISCUSSION. ISO TO SCT TSTMS STILL EXPECTED TO DEVELOP THIS AFTN AS AN UPPER LEVEL SHORTWAVE APPROACHES THE AREA. COVERAGE MAY INCREASE SLIGHTLY BY LATE EVNG AS THE SHORTWAVE PASSES JUST NORTH OF THE FORECAST AREA. HAVE ONLY INCLUDED VCTS AT ALL SITES DUE TO THE SCT NATURE OF THE ACTIVITY. WILL KEEP THIS WORDING IN THRU AT LEAST 06Z AS THE SHORTWAVE WILL STILL BE IN THE VICINITY. AGAIN...BECAUSE OF THE SCATTERED NATURE...WILL NEED TO HANDLE RAINS WITH AMD THROUGH THE AFTERNOON AND EVENING. WINDS WILL GENERALLY BE AROUND 7-10 KTS FROM THE SW...BUT COULD GUST UP TO 25 KTS OR HIGHER IN THE VICINITY OF TSTMS. PATCHY FOG DEVELOPMENT IS POSSIBLE BEFORE SUNRISE IN AREAS THAT RECEIVE RAINFALL TODAY/TONIGHT...THOUGH FLIGHT CATEGORY REDUCTIONS WILL DEPEND ON THE AMOUNT OF RAIN EACH SITE GETS THIS AFTERNOON AND EVENING. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 27 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 90 68 92 65 / 60 20 20 30 20 ANNISTON 69 94 72 94 70 / 70 20 20 30 20 BIRMINGHAM 72 94 73 96 74 / 50 20 20 30 20 TUSCALOOSA 72 95 73 97 71 / 40 20 20 20 10 CALERA 72 95 72 96 72 / 50 20 20 20 20 AUBURN 71 95 72 96 73 / 60 20 20 20 20 MONTGOMERY 73 95 71 95 73 / 50 20 20 20 10 TROY 70 96 68 96 68 / 50 20 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 15, 12:23 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1223 PM CDT WED JUN 15 2011 ALZ011>015-017>050-161130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1223 PM CDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM FOR AREAS GENERALLY NORTH OF A LINE FROM ALICEVILLE TO TUSCALOOSA T0 ALABASTER TO WEDOWEE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 50 TO 70 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MUCH LESSER CONFIDENCE EXIST SOUTH AS DRIER AIR AND LESSER LIFT ARE IN PLACE. BUT IF STORMS CAN DEVELOP SOUTH...THERE IS SOME POTENTIAL FOR THESE STORMS TO BECOME MARGINALLY SEVERE...WITH GUSTY WINDS AND HAIL. ALL STORMS WILL SLOWLY LOSE INTENSITY BY AROUND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY FOR PARTS OF CENTRAL ALABAMA THROUGH THIS EVENING. 75
In the hours before
Special weather statement, Jun 15, 2:43 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT WED JUN 15 2011
ALZ020-152015-
CHEROKEE AL-
243 PM CDT WED JUN 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
315 PM CDT...
AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LEESBURG...OR 8 MILES NORTHWEST OF CENTRE...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CENTRE...
CEDAR BLUFF...
SAND ROCK...
WEISS LAKE...
GAYLESVILLE...
&&
LAT...LON 3450 8553 3440 8547 3421 8544 3409 8579
3412 8579 3412 8582 3414 8584 3424 8585
3424 8582 3426 8580 3426 8578 3437 8566
3438 8563
TIME...MOT...LOC 1943Z 238DEG 24KT 3421 8577
27Local storm report, Jun 15, 2:54 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL SAND ROCK 34.24N 85.77W
06/15/2011 M1.75 INCH CHEROKEE AL BROADCAST MEDIA
HAIL FALLING ON COUNTY ROAD 11.
&&
SUNGERLocal storm report, Jun 15, 3:06 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 3 NW CEDAR BLUFF 34.25N 85.63W
06/15/2011 E1.75 INCH CHEROKEE AL BROADCAST MEDIA
GOLF BALL SIZE HAIL REPORTED ALONG COUNTY ROAD 82.
&&
SUNGERLocal storm report, Jun 15, 3:09 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 2 NW CEDAR BLUFF 34.24N 85.62W
06/15/2011 E1.00 INCH CHEROKEE AL BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED ON COUNTY ROAD 44.
&&
SUNGERSpecial weather statement, Jun 15, 3:16 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT WED JUN 15 2011
ALZ020-152100-
CHEROKEE AL-
316 PM CDT WED JUN 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 400
PM CDT...
AT 311 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TENNALA...OR NEAR CENTRE...MOVING NORTHEAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CEDAR BLUFF...
MOSHAT...
WEISS LAKE...
GAYLESVILLE...
HOWELLS CROSSROADS...
&&
LAT...LON 3435 8547 3406 8541 3399 8570 3416 8580
3438 8548
TIME...MOT...LOC 2016Z 243DEG 28KT 3412 8565
27Special weather statement, Jun 15, 4:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT WED JUN 15 2011
ALZ020-152200-
CHEROKEE AL-
417 PM CDT WED JUN 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 500 PM CDT...
AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOSHAT...OR 7 MILES SOUTHEAST OF CENTRE...MOVING
EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOWELLS CROSSROADS...
&&
LAT...LON 3412 8543 3411 8542 3399 8540 3397 8540
3397 8569 3417 8569 3421 8544
TIME...MOT...LOC 2117Z 264DEG 30KT 3409 8557
08The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:43 PM CDT | Special Weather Statement | BMX | DeKalb | 32 min |
| Jun 15, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 28 min |
| Jun 15, 3:16 PM CDT | Special Weather Statement | BMX | Cherokee | 44 min |
| Jun 15, 4:17 PM CDT | Special Weather Statement | BMX | Cherokee | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.